Alert archive / Colorado / Flash Flood Warnings in 1999
Flash Flood Warning 16, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 17, 1999, 4:40 PM MDT for Sedgwick County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1999, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 17, 1999, 8:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 177 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 172241 FFWDEN COC115-180230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT TUE AUG 17 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 830 PM MDT * AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUING OVER CENTRAL AND WESTERN PORTIONS OF SEDGWICK COUNTY. THE STORMS PRODUCING THE HEAVY RAIN WERE MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SEDGWICK...OVID...MARKS BUTTE AND JULESBURG DOPPLER RADAR ESTIMATES THAT UP TO 8 INCHES OF RAIN HAS OCCURRED IN THE PAST 2 1/2 HOURS SOUTH OF AN OVID TO SEDGWICK LINE ALONG INTERSTATE 76. OTHER RAODS AFFECTED WILL BE HIGHWAY 59 SOUTH OF SEDGWICK AND COUNTY ROAD 29 SOUTH OF OVID. THIS IS A DANGEROUS SITUATION AND PERSONS LIVING ALONG AND SOUTH OF I-76 FROM OVID TO SEDGWICK SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KLEYLA LAT...LO`N 4099 10262 4075 10262 4076 10217 4099 10218
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:30 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM MDT, 2 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT TUE AUG 17 1999 SHT WV TO BRING MORE SHWRS/TSTMS THIS EVE THEN MONSOON MSTR INFLUX TO BE SHUT OFF FOR AWHILE. WEAK PRESSURE SURGE AT SFC AND OUTFLOW WILL CREATE WEAK UPSLP FLOW WHICH COMBINED WITH DYNMCS FROM SHT WV AND THERMAL INSTBY FROM DIURNAL HEATG SHUD PROVIDE ALL INGREDIENTS NEEDED FOR HI POPS E OF DEN WHERE DWPTS IN UPPER 50S AND 60S. SHT WV TO BE PAST FTHLS BY EVE SO LOWER POPS FROM I-25 W TNGT. MODELS ALL SHOW THAT BROAD UPPER HI OVER SRN U.S. TO RETROGRESS TO NM AND REBUILD RDG N THRU WY AND MT WED. THIS HI WILL REMAIN OVER NM FOR REST OF WEEK AND THRU WEEKEND IF MRF ON TRACK. RDG WILL BE SHOVED TO DAKS AND MN SAT BY SHT WV MVG ACRS CANADA BUT THEN REBOUND BACK TO MT ON SUN. ALTHO MODELS ALL AGREE WRT H5 PTRN THRU 48 HRS THEY HAVE DFRNCS WITH SFC AND RH PROGS. AVN NEVER SHOWS UPSLP HERE TIL WED AFTN WHILE NGM AND ETA INDCT UPSLP IN PLACE TIL RETURN SLY FLO DVLPS WED AFTN/EVE. AS FOR RH PROGS THEY SHOW THEIR USUAL BIASES WITH NGM WETTEST AS USUAL WHILE ETA DRIES OUT ERN CO MORE THAN AVN WHICH KEEPS A LAYER OF MSTR NEAR H5 THRU 72 HOURS. BLV AVN RH MAY BE BEST ALTHO PROBLY NOT ENUF LOW LVL MSTR TMW ESPCLY IF ANY HEAVY RAIN OCCURS LATE THIS AFTN/EVE AS ANTICIPATED WHICH MEANS FAN POPS PROBLY TOO LOW THRU PERIOD. DESPITE INFLUX MONSOON MSTR BEING CUT OFF FROM OUR CWA SHUD KEEP ENUF MSTR OVER AREA THRU THURS FOR SOME POPS AS NO MECHANISM TO SWEEP ANY RESIDUAL MSTR AWAY AS SUBSIDENCE ASSOCD WITH UPPER HI PREVAILS AND WEAKER FLOW ALF. WILL KEEP WDLY SCT THRU THURS. WILL TRIM POPS IN PLAINS TO ISOLD FOR FRI AND SAT WITH DWNSLP FLOW. SFC HI PRES IN SRN CAN MAY PUSH SWD SAT NGT/SUN MAY CAUSE ANOTHER UPSLP EPISODE SUN SO WILL GO CHC POPS FOR PLAINS THEN. MTNS TO HAVE 20-30 PRCNT POPS THRU NEXT 5 DAYS. ONCE AGAIN FAN TOO WARM HWVR BLV NGM TOO COOL SNC IT HAS TOO MUCH RH IN PROG. GCF .DEN...NONE.
In the hours before
Special weather statement, Aug 17, 11:20 AM MDT, 5 hours 20 minutes before
COZ030-032>050-180600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT TUE AUG 17 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THE FLOW OF MONSOONAL MOISTURE HAS INCREASED OVER THE STATE SINCE YESTERDAY WHILE AN UPPER LEVEL WEATHER DISTURBANCE IS LOCATED OVER WESTERN COLORADO LATE THIS MORNING. WEAK SOUTHWESTERLY FLOW ACROSS THE FOOTHILLS OVERNIGHT BROUGHT SOME DRYING TO THE AIRMASS ALONG THE FOOTHILLS...BUT MORE ABUNDANT LOW LEVEL MOISTURE REMAINS ON THE NORTHEAST COLORADO PLAINS....EAST OF A LINE BETWEEN FORT MORGAN AND LIMON. THE UPPER LEVEL DISTURBANCE OVER WESTERN COLORADO LATE THIS MORNING WILL MOVE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING...CAUSING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY FROM THE FOOTHILLS EASTWARD. AS THE UPPER LEVEL SYSTEM MOVES OVER THE DEEPER MOISTURE ON THE EASTERN PLAINS THIS EVENING...STORMS WILL STRENGTHEN AND BEGIN PRODUCING LOCALLY HEAVY RAINFALL. SEVERE WEATHER WITH LARGE HAIL OR DAMAGING WINDS IS NOT EXPECTED FROM THE AFTERNOON AND EVENING STORMS...BUT HEAVY RAINS WILL BE THE MAIN THREAT...PRIMARILY DURING THE EVENING AND EAST OF THE FORT MORGAN TO LIMON LINE. RAINFALL AMOUNTS IN AND NEAR THE FOOTHILLS MAY BE UP TO ONE INCH IN 30 MINUTES. ON THE EASTERN PLAINS THIS EVENING...RAINFALL RATES OF TWO TO TWO AND A HALF INCHES IN 45 MINUTES WILL BE POSSIBLE. SOME FLOODING OF FIELDS...SMALL STREAMS AND NORMALLY DRY WASHES OR CREEKBEDS MAY OCCUR IN WASHINGTON... LOGAN...SEDGWICK AND PHILLIPS COUNTIES TONIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED BUT REPORTS OF HEAVY RAINFALL...MORE THAN ONE INCH IN* 30 MINUTES OR LESS...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:25 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 50 min |
| Aug 17, 2:01 PM MDT | Tornado Warning | BOU | Sedgwick | 29 min |
| Aug 17, 2:14 PM MDT | Tornado Warning | BOU | Sedgwick | 31 min |
| Aug 17, 2:45 PM MDT | Tornado Warning | BOU | Sedgwick | 30 min |
| Aug 17, 3:09 PM MDT | Flash Flood Warning | BOU | Sedgwick | 2 hr |
| Aug 17, 3:15 PM MDT | Tornado Warning | BOU | Sedgwick | 30 min |
| Aug 17, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 51 min |
| Aug 17, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 31 min |
| Aug 17, 4:14 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 46 min |
| Aug 17, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 30 min |
Nearby
Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.